I´m new here, but someone from another site has pointed me in your direction.
We have 2 guinea pigs, one of which has had an URI on and off for the past 6 months or so. Each time we take him to the vets, he is given antibiotics (injection, then orally by us for the next week).
On Friday evening, we noticed that it was back, so we took him to the vets Saturday morning. He gave him a longer acting antibiotic this time, as he said the previous antibiotic didn´t seem to be clearing it up too well from the previous URI (about a month ago). Since then, our little boy has been quite listless and just ´not himself´. He is still eating, although perhaps not as much as normal, but I am thinking that this could be a good sign.
Could this just be the infection making him listless or the antibiotic? Sorry, but I don´t know the name of it. As it has now been just over 2 days since he had the injection, surely if it was the antibiotic, he would have stopped eating/be a lot worse than just being listless by now?
If you told us what antibiotic you are now using and what you used in the past, it might also help. If it is the wrong antibiotic (to know for sure the vet would have cultured the bacteria), it won´t be doing much good.
Also call your vet and discuss this with him.
My first thought goes to heart disease. It is way more common in pigs than most vets realise. Because we have autopsies done as often as possible, we have concrete proof of the high incidence of heart disease.
Unfortunately it is incredibly hard to positively diagnose without a necropsy. An xray can show indications - air in stomach, fluid in lungs and enlarged liver - and an ultrasound can sometimes diagnose, but not always.
Lethargy is a symptom but a pig can be very active and still have heart disease.
Since we know heart disease is prevalent, a killer, and damned hard to definitively diagnose, our vet is now of the opinion that it might be worth dosing with heart meds such as Lasix and fortekor(enacard) when the pig has chronic URIs in an attempt to diagnose heart disease by drug reaction (as long as there are no other conditions present that would be adversely affected by the drugs).